Alert archive / California / Dense Fog Advisories in 2021

Dense Fog Advisory 1, NWS Eureka, CA

April 17, 2021Del Norte County, Humboldt County, California

NWS Eureka, CA issued this dense fog advisory at Apr 17, 2021, 11:24 PM PDT for Del Norte County, Humboldt County, California. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2021, 11:24 PM PDT (06:24 UTC)
Expired
Apr 18, 2021, 8:00 AM PDT
In force
9 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 6.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2021-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2021-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3733 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WWUS76 KEKA 180624
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1124 PM PDT Sat Apr 17 2021

CAZ101-103-181500-
/O.NEW.KEKA.FG.Y.0001.210418T0624Z-210418T1500Z/
Coastal Del Norte-Northern Humboldt Coast-
1124 PM PDT Sat Apr 17 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM PDT SUNDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Coastal Del Norte and Northern Humboldt Coast.

* WHEN...Until 8 AM PDT Sunday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this dense fog advisory went out at Apr 17, 2:50 PM PDT, 8 hours 34 minutes earlier.

Area forecast discussion, Apr 17, 2:50 PM PDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
250 PM PDT Sat Apr 17 2021

.SYNOPSIS...Dry weather is forecast through most of next week. A
weak system will break through the ridge around Tuesday, resulting
in very low chances for precipitation. Temperatures across
interior valleys will be warmest on Sunday, however above normal
temperatures are forecast to occur each day next week. At the
coast, a shallow marine layer and stratus will favor much cooler
conditions through Sunday.

&&

.DISCUSSION...Interior temperatures were generally running about
5-10F degrees warmer today compared to yesterday. Daytime RH's
were also drier across the board, ranging from 10-25% this
afternoon. Thanks to a shallow marine layer and persistent
stratus, temperatures have been much cooler at the coast.

Interior temperatures will continue to warm up on Sunday, with
many valleys topping out in the 80s for highs. Also, gusty
northeast to east winds coupled with low RH's will persist through
Sunday, resulting in locally elevated fire weather conditions for
mainly the exposed ridges. Coastal sites will most likely
continue to have a steady dose of cool marine air with stratus
and fog through Sunday. High resolution model guidance suggest
rapid clearing on Sunday as the marine layer becomes shallower in
response to large scale adiabatic compression. Nearshore surface
winds do not appear favorable for any widespread stratus clearing.
A shortwave trough will approach from the NW on Monday. This s/w
trough will likely induce a deeper marine layer, with low clouds
and higher humidity pushing into the interior by Tuesday morning.

Our persistent blocking flow pattern will start to breakdown
around Tuesday as westerlies undercut the high amplitude ridge. A
shortwave trough will meander about on Tuesday and may produce
some instability for low coverage shower activity depending on
where and how this shortwave tracks. The deterministic models
were all over the place with the depth, position and progression
of this trough Tuesday through Wednesday. The EC ensemble has
been wetter than the GEFS. That bias shows up in the clusters with
92% of the EC members wetter than the mean. On the other extreme
is the GEFS with most all members dry. Forecast confidence remains
low at the moment and for now will maintain a dry forecast.

A transient 500mb trough is forecast to approach the West Coast
next weekend, bringing a chance for wetting rain (greater than
a tenth of an inch in 24 hours).

&&

.AVIATION...Pesky stratus has lingered along the coast so far today,
driving low ceilings and LIFR. Some lifting and scattering is
possible briefly this afternoon...however expect stratus to quickly
return this evening and overnight along the coast. VFR continues
across the interior, with light diurnal winds.

&&

.MARINE...Not much change in thinking as high pressure overhead
continues to promote fairly benign conditions across the coastal
waters today, with slightly higher winds and seas found near and
downwind of Cape Mendocino. Unseasonably hot temperatures over the
interior will induce a gradual tightening of the pressure gradient
through Sunday, which may produce enough of an uptick in winds to
warrant fresh advisories for the waters south of the Cape by Sunday
afternoon...latest guidance has kept these winds confined to areas
immediately south of Cape Mendocino, without the areal coverage to
warrant an advisory, so have held off on issuing anything for now. A
stronger northerly wind regime will develop over the first half of
the upcoming week as ridging breaks down overhead and is quickly
replaced by troughing over the western CONUS and rebuilding high
pressure farther offshore.

&&

.FIRE WEATHER...East winds gusting from 10 to 30 mph will be
possible across exposed ridges through Sunday. In addition, warm
temperatures and poor overnight humidity recoveries will occur at
ridgetop level. Those conditions combined with below normal
rainfall and seasonably dry vegetation will aid in an elevated
fire weather threat.

Garner

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 17, 3:00 AM PDT, 20 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
300 AM PDT Sat Apr 17 2021

CAZ101>115-181000-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
300 AM PDT Sat Apr 17 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:10 AM PDTSmall Craft AdvisoryEKA3 days
Apr 18, 2:23 PM PDTGale WatchEKA12 hr

Nearby

Dense Fog Advisories in California, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.